New York, 2025

Winter Storm and Winter Weather in New York, January 1 to 2, 2025

January 1 to 2, 2025 · NWS BTV · 4 events in 4 counties and zones

An elongated area of low pressure moved across NY and New England during New Year's Day intensifying into a strong area of low pressure that stalled across Newfoundland on January 2nd and 3rd. Initially there was a mix of snow and rain across northern NY on New Year's morning with accumulating snow during the afternoon into midday of January 2nd.

Where it happened

Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BTV wrote it up.

An elongated area of low pressure moved across NY and New England during New Year's Day intensifying into a strong area of low pressure that stalled across Newfoundland on January 2nd and 3rd.

Initially there was a mix of snow and rain across northern NY on New Year's morning with accumulating snow during the afternoon into midday of January 2nd. A widespread 3 to 6 inches fell in the Adirondacks with a trace to few inches in the St. Lawrence and Champlain valleys.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Burlington, VT wrote its last area forecast discussion before the first event at Jan 1, 1:05 PM EST, 55 minutes earlier.

Area forecast discussion, Jan 1, 1:05 PM EST, 55 minutes before
Area Forecast Discussion
National Weather Service Burlington VT
105 PM EST Wed Jan 1 2025

.SYNOPSIS...
A long duration storm system will impact our region from this
morning into the day on Friday. Elevation dependent snow showers
will occur today before snow levels drop and it transitions to all
snow tonight. Accumulating mountain snow will continue into Friday
with much cooler temperatures. Strong winds on Thursday could cause
blowing and drifting snow, and further reduce visibilities.

&&

.NEAR TERM /THROUGH TONIGHT/...
As of 103 PM EST Wednesday...Things are fairly quiet right now
with light winds underneath the decaying surface low. The
coastal system continues to gradually develop and will
eventually take over as the dominant system. The upper trough
should pinch off into a closed upper low soon, and then we
should see a more concerted push of snow in increasing northwest
flow. Made minor tweaks here and there, but the forecast is
largely on track.

Previous discussion below:
Precipitation has entered the region this morning mostly as
snow in the mountains and rain in the valleys. Strong dynamical
cooling has occurred and brought down snow levels a bit, but it
is still rain at the lowest elevations. Even there, brief
periods of snow could mix in during the heaviest precipitation.
As a show of strength to the dynamics of the system, a few
lightning strikes have occurred over southern Vermont. An
antecedent temperature inversion has allowed it to start off as
sleet/freezing rain in a few valley locations but that will
transition to rain or snow relatively quickly. Snow ratios will
be quite low with this precipitation at the onset but there will
not be enough to cause significant impacts, though a few
isolated power outages are still possible. After this first band
of precipitation moves out to the north, many areas see a break
in the precipitation and temperatures will warm. Areas of
northern New York look to see more precipitation during the day
as they will be in a more favorable location in regards to the
center of the low. At the onset of this band, a strong easterly
low-level jet will cause the potential for downslope winds on
the western slopes of the Greens. The jet looks to be stronger
farther south so the highest winds look to be in Addison and
Rutland counties.

A secondary surface low will develop over southern New England and
track into Maine later in the day. As it strengthens, westerly flow
will develop and it will cause cold air advection, and snow levels
will drop late in the afternoon and tonight. Flow will be blocked at
the onset so this will be the best time period for the Champlain
Valley and lower elevation western slopes to see accumulating
snowfall. The flow becomes unblocked relatively quickly Thursday
morning and it transitions to a snowmaker for the summits and even
some areas downwind. During the first part of the storm Wednesday
and Wednesday night, snowfall totals will be relatively low. Outside
the highest peaks, most of the higher elevations will receive a
couple inches, while the broad valleys will generally see under an
inch.

&&

.SHORT TERM /THURSDAY THROUGH FRIDAY/...
As of 352 AM EST Wednesday...The low pressure slows down as it
progresses northward and it almost stalls over eastern Quebec
through the day on Friday. It will cause westerly cyclonic flow to
persist into Friday. Deep moisture and a saturated a snow growth
zone will lead to almost continuous mountain snowfall to occur. Flow
will continue to be relatively unblocked so the areas with the
highest totals will be the summits and even the immediate lee side
areas. Strong winds on Thursday will also help transport the snow
off the summits and east a bit. Temperatures will cool off during
this period with highs generally in the 20s to around 30, and lows
in the teens and low 20s. The pressure gradient from the
strengthening low and relatively deep mixing will cause strong winds
to develop, particularly on Thursday. Gusts up to 45 mph are
possible region wide, and downsloping winds will cause higher gusts
on the eastern slopes of the Adirondacks and Greens. These winds
could cause blowing/drifting snow that could reduce visibilities
farther.

&&

.LONG TERM /FRIDAY NIGHT THROUGH WEDNESDAY/...
As of 352 AM EST Wednesday...Little change associated with large
scale synoptic features and associated impacts acrs our cwa for
Friday night through early next week. High confidence mid/upper lvl
trof prevails with deep cyclonic upslope flow, resulting in
persistent trrn driven snow showers. Have continued with likely pops
for the mountains on Friday night into Saturday as upslope signature
still looks favorable with northwest winds, caa in the 925mb to
850mb layer and good deep layer moisture. Additional few inches of
fluff looks likely during this period, but impacts wl be limited,
given the snow ratios and areal coverage mostly confined to the
trrn. Difficult to time individual s/w's in the flow aloft heading
into the weekend, but expect periods of occasional mtn snow showers
both Sat and Sun. Have continued with chc pops for now with temps
ranging from the single digits summits to mid/upper teens warmer
valleys. Lows wl remain at or slightly above normal due to clouds
and winds, given the lack of strong sfc high pres and cyclonic flow.

&&

.AVIATION /18Z WEDNESDAY THROUGH MONDAY/...
Through 18Z Thursday...Variable flight conditions continue
across the region this afternoon with terminals ranging from VFR
to LIFR. A period of widespread IFR or lower is expected at most
terminals through the afternoon with low ceilings and
northwesterly winds. A lull in precipitation will continue for
the next few hours, with more widespread precipitation expected
later tonight. Terminals across northern New York will likely
hold onto IFR conditions the longest, with clearing possible in
the Champlain Valley as winds strengthen towards 06Z. Upslope
showers will continue through most of the period, bringing
continued showers to terminals like KSLK, KMPV, and KEFK for
most of the forecast period. A low level jet will bring a period
of strong gusty winds overnight, with LLWS expected across
several terminals. Ceilings will gradually improve between
06-12Z, although reduced flight conditions will be possible
within any snow showers.

Outlook...

Thursday Night: Mainly VFR, with areas MVFR possible. Windy with
gusts to 30 kt. Chance SHSN.
Friday: VFR. Chance SHSN.
Friday Night: VFR. Chance SHSN.
Saturday: Mainly VFR, with local MVFR possible. Chance SHSN.
Saturday Night: Mainly VFR, with local MVFR possible. Chance
SHSN.
Sunday: VFR. NO SIG WX.
Sunday Night: VFR. NO SIG WX.
Monday: VFR. NO SIG WX.

&&

.BTV WATCHES/WARNINGS/ADVISORIES...
VT...Winter Storm Warning until 7 AM EST Friday for VTZ003-006-016-
     017.
     Winter Weather Advisory until 7 AM EST Friday for VTZ002-004-
     007-008-018-019.
     Wind Advisory from 1 AM Thursday to midnight EST Thursday
     night for VTZ010-020-021.
NY...Winter Storm Warning until 7 AM EST Friday for NYZ026-027-
     029>031.
     Winter Weather Advisory until 7 AM EST Friday for NYZ034-087.

&&

SYNOPSIS...Myskowski
NEAR TERM...Haynes/Myskowski/Taber
SHORT TERM...Myskowski
LONG TERM...Taber
AVIATION...Kremer
Hazardous weather outlook, Jan 1, 3:51 AM EST, 10 hours 9 minutes before
Hazardous Weather Outlook
National Weather Service Burlington VT
351 AM EST Wed Jan 1 2025

NYZ034-087-VTZ002-004-007-008-018-019-020900-
Western Essex-Southwestern St. Lawrence-Western Franklin-Essex-
Caledonia-Washington-Eastern Addison-Eastern Rutland-
351 AM EST Wed Jan 1 2025

...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 7 AM EST FRIDAY...

This Hazardous Weather Outlook is for northern New York, central
Vermont, northeast Vermont, northwest Vermont and southern Vermont.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Weather Advisory.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Weather Advisory.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NYZ026-027-029>031-VTZ003-006-016-017-020900-
Northern St. Lawrence-Northern Franklin-Southeastern St. Lawrence-
Southern Franklin-Western Clinton-Orleans-Lamoille-Eastern Franklin-
Eastern Chittenden-
351 AM EST Wed Jan 1 2025

...WINTER STORM WARNING REMAINS IN EFFECT UNTIL 7 AM EST FRIDAY...

This Hazardous Weather Outlook is for northern New York, northeast
Vermont and northwest Vermont.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Storm Warning.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Storm Warning.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NYZ028-035-VTZ001-005-009-011-020900-
Eastern Clinton-Eastern Essex-Grand Isle-Western Chittenden-
Western Addison-Western Rutland-
351 AM EST Wed Jan 1 2025

This Hazardous Weather Outlook is for northern New York, central
Vermont, northwest Vermont and southern Vermont.

.DAY ONE...Today and tonight.

A mix of rain and snow through tonight will produce a coating to a
few inches of snow accumulation. Areas of slick travel are possible.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Snow showers are expected Thursday into Friday, with an additional
light snow accumulation possible, along with brisk northwest winds 35
to 45 mph. Areas of slick travel and a few power outages are
possible into Friday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

VTZ010-020-021-020900-
Orange-Western Windsor-Eastern Windsor-
351 AM EST Wed Jan 1 2025

...WIND ADVISORY IN EFFECT FROM 1 AM THURSDAY TO MIDNIGHT EST
THURSDAY NIGHT...

This Hazardous Weather Outlook is for central Vermont and southern
Vermont.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Wind Advisory.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Wind Advisory.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Local storm report, Jan 1, 10:01 AM EST, 3 hours 59 minutes before
Preliminary Local Storm Report
National Weather Service Burlington VT
1001 AM EST Wed Jan 01 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 AM     Snow             3 NW Barnard            43.76N  72.66W
01/01/2025  M2.5 inch        Windsor            VT   Public

            At 1600 ft, LE: 0.44 inch

&&

Event Number BTV2500001

TD
Local storm report, Jan 1, 10:20 AM EST, 3 hours 40 minutes before
Preliminary Local Storm Report
National Weather Service Burlington VT
1020 AM EST Wed Jan 01 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 AM     Snow             Paul Smiths             44.43N  74.25W
01/01/2025  E2.0 inch        Franklin           NY   Public

&&

Event Number BTV2500002

TD
Local storm report, Jan 1, 1:31 PM EST, 29 minutes before
Preliminary Local Storm Report
National Weather Service Burlington VT
131 PM EST Wed Jan 01 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0124 PM     Snow             2 ESE Underhill State P 44.52N  72.80W
01/01/2025  M3.5 inch        Lamoille           VT   Public

&&

Event Number BTV2500003

TD

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 winter weather, 1 winter storm. Local standard time, as filed.

Winter Storm, Northern Franklin

When
January 1, 2:00 PM EST to January 2, 10:00 AM EST
Where
Northern Franklin forecast zone
Reported by
Public
Coordinates
44.593, -74.304 (the zone’s center; the record gives no point)

A general 4 to 8 inches of snow fell across northern Franklin county, especially in the higher terrain.

Winter Weather, Southeastern St. Lawrence

When
January 1, 2:00 PM EST to January 2, 6:00 AM EST
Where
Southeastern St. Lawrence forecast zone
Reported by
Post Office
Coordinates
44.501, -75.116 (the zone’s center; the record gives no point)

A general 3 to 6 inches of snow fell across the area.

Winter Weather, Western Clinton

When
January 1, 4:00 PM EST to January 2, 8:00 AM EST
Where
Western Clinton forecast zone
Reported by
Post Office
Coordinates
44.746, -73.678 (the zone’s center; the record gives no point)

A general 3 to 6 inches of snow fell across the area.

Winter Weather, Western Essex

When
January 1, 4:00 PM EST to January 2, 8:00 AM EST
Where
Western Essex forecast zone
Reported by
Post Office
Coordinates
44.117, -73.773 (the zone’s center; the record gives no point)

A general 3 to 6 inches of snow fell across the area.

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New York in 2025Every state in 2025This day in weather historyWarnings in New York, January 2025

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1222234, 1222235, 1222236, 1222237.